Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Immediate Med Change
Oct 2, 2003

I tested positive just over 90 days ago. I started meds wanting to be aggressive in dropping my viral load. (Viral load in excess of 100k) We did not have a pheno or geno type back from the lab so we started Kaletra. I have been on Kaletra, Tenfovir and 3TC. Now I have the results back that I do not have a drug resistant strain. (No other lab results back as of yet). The suggestion is to change over to Sustiva as it is not a PI and will have less side effects. I am concerned about the reputation of PI's. Will this cause drug resistance down the road to Kaletra? ( I have been taking Kaletra for 7 days with no side effects). Should I be taking Kaletra for a longer period of time? How would you think of changing over, overlap by a day, etc??

Response from Dr. Conway

This is an interesting question. There are many ways to achieve virologic suppression, and the combination that you are taking is certainly one of them. Before I made any changes, I would first see if this is working (i.e. what is your viral load after one month?). Then, you can make a choice. If you are tolerating it, you may not wish to change anything. If not, AND if your viral load is suppressed, you would then be able to make a single drug switch to address the specific side effect, and still maintain suppression. Most commonly, this would be a switch from a PI to an NNRTI, but if you are not tolerating one of the NRTIs, a switch of one of these drugs is also possible.

Now, if you are tolerating the medications, have virologic suppression BUT are still worried about the long-term side effects of PIs, some have made the switch you suggest (i.e. from Kaletra to Sustiva). However, you may develop side effects to the Sustiva (such as neurologic or psychologic symptoms) that you did not have on the Kaletra, and be thus creating a short-term problem where none existed.

So, wait for your first viral load test result, and talk over all the options with your doctor.



Previous
Strange Pussy Pimples
Next
Viramune Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement